Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Binghamton, NY

July 14, 2017Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2017, 1:25 PM EDT for Oneida County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 1:25 PM EDT (17:25 UTC)
Expired
Jul 14, 2017, 2:30 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 48 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS51 KBGM 141725
SVRBGM
NYC065-141830-
/O.NEW.KBGM.SV.W.0080.170714T1725Z-170714T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
125 PM EDT FRI JUL 14 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  West central Oneida County in central New York...

* Until 230 PM EDT

* At 125 PM EDT, a severe thunderstorm was located 9 miles west of
  Camden, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Camden around 145 PM EDT. 
  Vienna and Sylvan Beach around 155 PM EDT. 
  Blossvale around 200 PM EDT. 
  Taberg around 205 PM EDT. 
  Lee around 210 PM EDT. 
  Rome around 230 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4341 7546 4314 7552 4322 7588 4332 7587
      4332 7588 4333 7588 4342 7584
TIME...MOT...LOC 1725Z 274DEG 21KT 4334 7593 

HAIL...1.00IN
WIND...60MPH
 
$$

DGM
1 follow-up statement
890 
WWUS51 KBGM 141803
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
203 PM EDT FRI JUL 14 2017

NYC065-141830-
/O.CON.KBGM.SV.W.0080.000000T0000Z-170714T1830Z/
Oneida NY-
203 PM EDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL ONEIDA COUNTY...

At 203 PM EDT, a severe thunderstorm was located over Taberg, or near
Camden, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
         cause damage to trees, and power lines. 

This severe storm will be near...
  Rome around 230 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4341 7546 4314 7552 4322 7588 4332 7587
      4332 7588 4333 7588 4342 7584
TIME...MOT...LOC 1803Z 274DEG 21KT 4332 7562 

HAIL...1.00IN
WIND...60MPH
 
$$

DGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:46 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 14, 11:46 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1146 AM EDT Fri Jul 14 2017

.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of thunderstorms, some
with very heavy rain, is forecast for this afternoon. Drier
weather is expected for most of the weekend.
&&

.NEAR TERM /THROUGH SATURDAY/...

1145 AM Update...Have growing concerns for Flash Flood threat
over NE PA, especially urban areas, since last night's rain is
being followed by more moving through currently plus another
round of showers and storms expected by this evening. For this
reason, expanded Flash Flood Watch to include entire forecast
area.

10 AM Update...No major changes to forecast thinking at this
time. Area still under a threat for flash flooding and severe
storms this afternoon. One area of showers will clip NE PA late
this morning as it moves east but expect main action to be this
afternoon as storms initially develop over central NY by early
afternoon then push south into NE PA by late this afternoon into
early this evening. Only minor adjustments to grids were made
for today based on latest conditions and trends.

4 AM...A cold front will slide across the region late today.
Ahead of the front, thunderstorms will once again fire in a very
humid atmosphere depicted by PWATs between 1.60 and 1.90
inches.

Instability looks marginal for the afternoon, largely due to
a mid-level warm layer and ongoing precipitation keeping
temperatures down. However, 700 mb to 500 mb winds approach 40
knots, suggesting the potential for gusty winds in stronger
cells.

The trough axis slides into New England on Saturday. Northwest
flow will bring much needed drying conditions to NY and PA,
though a slight chance for a shower exists early in the day east
of I-81.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
400 AM update...

Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated sfc front drop in from the nw and into the ern Great
Lakes Sunday afternoon with showers and thunderstorms expected. This
wave will move slowly ewd across NY and PA during the day Monday and
be capable of producing strong thunderstorms with gusty winds, hail
and heavy rain. Convective parameters will become more favorable
Monday afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be as
high as the end of this week...PWATs only around 1-1.5".

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
400 AM update...

Scattered showers and storms will be ongoing Monday night and slowly
taper off during the day Tuesday from west to east as the upper s/w
exits ewd along the New England coast. Weak upper level ridging
behind the system will combine with a drier air mass and induce
enough large scale suppression to keep weather conditions quiet
through Wed night. Another warm front is expected to lift e/newd
through the sern Great Lakes on Thursday with additional rounds of
showers and storms. Temperatures continue in the 80s during the day
and into the 60s at night.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A very humid atmosphere is in place this morning and will remain
in place through late Friday. Rain showers with MVFR
restrictions will slide east of our terminals this morning. A
slow moving front will move into Western NY this afternoon,
setting off another round of thunderstorms. MVFR to borderline
IFR conditions are forecast in heavy downpours.

Some storms may also cause brief gusty winds.

Outlook...

Saturday to Sunday morning...Becoming mainly VFR early
Saturday.

Sunday afternoon and night...Chance of showers/storms with
associated restrictions.

Monday/Tuesday...some restrictions with showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057.
     Flash Flood Watch until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJP
Hazardous weather outlook, Jul 14, 11:41 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1141 AM EDT Fri Jul 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-151545-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flash flood threat, there is the chance that some
of the thunderstorms expected this afternoon could become strong to
severe with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ062-PAZ038>040-043-044-047-048-072-151545-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few thunderstorms today may produce strong winds and very heavy
downpours, possibly causing localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 14, 1:15 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
115 PM EDT FRI JUL 14 2017

NYZ016-017-141800-
Southern Cayuga NY-Seneca NY-
115 PM EDT FRI JUL 14 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
New York Thruway Exit 42, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Fayette, Sennett, Fleming, Montezuma,
Union Springs, Tyre and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4287 7696 4301 7697 4303 7666 4302 7649
      4275 7655 4284 7698 4287 7698
TIME...MOT...LOC 1714Z 279DEG 18KT 4294 7696

DGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:15 PM EDTSpecial Weather StatementBGMCayuga45 min
Jul 14, 2:02 PM EDTSpecial Weather StatementBGMCayuga, Seneca43 min
Jul 14, 2:09 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 14, 2:24 PM EDTSevere Thunderstorm WarningBGMOneida66 min
Jul 14, 2:56 PM EDTSpecial Weather StatementBGMMadison49 min
Jul 14, 3:28 PM EDTSevere Thunderstorm WarningBGMOneida32 min
Jul 14, 3:33 PM EDTSpecial Weather StatementBGMSchuyler27 min
Jul 14, 3:38 PM EDTAreal Flood AdvisoryBGMOneida112 min
Jul 14, 3:43 PM EDTSpecial Weather StatementBGMCortland, Madison, Tompkins32 min
Jul 14, 4:05 PM EDTSpecial Weather StatementBGMChemung, Cortland, Madison, Tompkins40 min
Jul 14, 4:15 PM EDTAreal Flood AdvisoryBGMOneida60 min
Jul 14, 4:29 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins46 min
Jul 14, 4:42 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins2 hr
Jul 14, 4:54 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 14, 4:55 PM EDTAreal Flood WarningBGMCayuga3 hr
Jul 14, 4:55 PM EDTFlash Flood WarningBGMCortland, Tompkins2 hr
Jul 14, 5:04 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga41 min
Jul 14, 5:17 PM EDTFlash Flood WarningBGMBroome, Tioga118 min
Jul 14, 5:45 PM EDTFlash Flood WarningBGMChenango, Cortland2 hr
Jul 14, 5:46 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jul 14, 6:10 PM EDTAreal Flood AdvisoryBGMChenango2 hr
Jul 14, 6:24 PM EDTSpecial Weather StatementBGMChenango36 min
Jul 14, 6:41 PM EDTSpecial Weather StatementBGMDelaware34 min
Jul 14, 6:54 PM EDTFlash Flood WarningBGMBroome81 min
Jul 14, 7:01 PM EDTAreal Flood WarningBGMCortland119 min
Jul 14, 7:49 PM EDTAreal Flood AdvisoryBGMDelaware116 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.